Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 207, NWS Midland/Odessa, TX

October 7, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 7, 2004, 5:29 AM CDT for Pecos County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2004, 5:29 AM CDT (10:29 UTC)
Expired
Oct 7, 2004, 9:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 071029
FFWMAF
TXC371-071430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 AM CDT THU OCT 7 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 930 AM CDT

* AT 523 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FARM 
  TO MARKET ROAD 1776 WAS BEING CLOSED DUE TO FLASH FLOODING. PORTIONS
  OF THE HIGHWAY WERE COMPLETELY SUBMERGED NEAR THE INTERSECTION OF  
  U.S. HIGHWAY 285...13 MILES NORTHWEST OF FORT STOCKTON.
  
* AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  ADDITIONAL THUNDERSTORMS AND VERY HEAVY RAINFALL MOVING OVER THE 
  THE AFFECTED AREAS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. 

TURN AROUND... DONT DROWN.

LAT...LON 3078 10354 3030 10268 3056 10239 3075 10194
      3135 10303

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 3:59 PM CDT, 13 hours 30 minutes earlier.

Area forecast discussion, Oct 6, 3:59 PM CDT, 13 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED OCT 6 2004

.SHORT TERM...
TIME IS SHORT AND THIS WILL BE BRIEF.  SECONDARY SHORTWAVE TROUGH
APPARENT IN WATER VAPOR IMAGERY OVER NORTHEASTERN ARIZONA IS FORECAST
BY A CONSENSUS OF THE MODELS TO SWING EAST OVERNIGHT.  HEIGHT FALLS
IN ADVANCE OF THIS FEATURE SHOULD INTENSIFY THE UPPER LEVEL JET...
AND WHILE WE DONT SEE AS GOOD A COUPLED JET STRUCTURE AS WE DID
LAST NIGHT...LARGE SCALE ASCENT IN ADVANCE OF THE SHORTWAVE TROUGH
SHOULD BE SUFFICIENT TO ACT ON AMPLE MOISTURE /PWAT VALUES IN EXCESS
OF 2.5 CM/ AND INSTABILITY /H7-H5 DELTA T OVER 18C/ TO PRODUCE
ANOTHER ROUND OF STRONG TO SEVERE CONVECTION TONIGHT.  LAST NIGHTS
MCS HAS MESOED OUT THE BOUNDARY LAYER ACROSS MUCH OF THE CWA...BUT
CLEARING AND ASSOCIATED INSOLATION OVER SOUTHWESTERN ZONES SHOULD BE
SUFFICIENT TO RAISE MUCAPES TO AROUND 1500 J/KG.  EXPECT CONVECTION
TO DEVELOP INITIALLY OVER THE HIGHER TERRAIN OUT WEST LATE THIS
AFTERNOON WHERE UPSLOPE FLOW AND RESIDUAL BOUNDARIES PROVIDE FOCI FOR
INITIATION.  KINEMATIC PARAMETERS ARE NOT AS FAVORABLE FOR ROTATING
SUPERCELLS AS WAS THE CASE LAST NIGHT...THUS WE EXPECT THE DOMINANT
CONVECTIVE MODE TO BE MULTICELLS AT FIRST THEN EVOLVING INTO A LINEAR
STRUCTURE ONCE COLD POOLS ORGANIZE OVER WESTERN ZONES LATE TONIGHT.
HOWEVER WE CANT RULE OUT ROTATING UPDRAFTS...ESPECIALLY WHERE LOW
LEVEL VORTICITY GENERATION IS MAXIMIZED INVOF BOUNDARIES.  HEAVY
RAINFALL REMAINS A THREAT...AND GIVEN ANTECEDENT CONDITIONS...WE
WILL CONTINUE THE FLASH FLOOD WATCH IN ITS PRESENT CONFIGURATION AND
EXTEND IT THROUGH TOMORROW.

SHORT TERM WIND AND DEWPOINT GRIDS REFLECT A CONSENSUS OF MODEL
FIELDS BLENDED WITH A CONSENSUS OF GUIDANCE.  HPC MAN QPF GRIDS LOOK
REASONABLE IN AMOUNTS...BUT SINCE WE EXPECT A LATER INITIATION...WE
HAVE POSITIONED THE QPF GRIDS BACK TO THE WEST A BIT.  POP...WX...
AND SKY GRIDS WERE THEN DRAWN OFF THE QPF GRIDS...WITH THE HIGHEST
POPS INDICATED ACROSS THE NORTHERN CWFA.   LASTLY...THE MIN TEMP
GRID WAS WEIGHTED HEAVILY TOWARD PERSISTENCE.

.LONG TERM...
EXPECTING A COMPLEX OF STORMS TO BE EXITING THE EASTERN COUNTY
WARNING AREA DURING THE MORNING THURSDAY WITH FLASH FLOOD POTENTIAL
PARTICULARLY IN THE EAST. KEPT CHANCE POPS ELSEWHERE AS MORE
SHORTWAVE ENERGY...INSTABILITY AND 500 MILLIBAR TEMPERATURE TROUGH
MOVE INTO THE REGION..PARTICULARLY IN THE NORTH AS DEPICTED BY THE
GFS80 WITH THE SLOW EASTWARD PROGRESSION OF THE LARGE UPPER LOW.

BY FRIDAY A NORTHERN STREAM COLD FRONT WILL MOVE THROUGH THE REGION
CONTINUING THE CHANCE POPS WITH CONTINUED ENERGY ROTATING AROUND
THE UPPER LOW CENTERED IN OKLAHOMA WITH INSTABILITY CONTINUING.

LOOKS LIKE A BREATHER FOR THE WEEKEND AS THE UPPER LOW DEPARTS AND
THE NEXT PACIFIC SYSTEM DIVES DOWN THE CALIFORNIA COAST. DECIDED TO
KEEP AN ISOLATED POP IN THE HIGHEST TERRAIN THIS WEEKEND WITH
CONTINUED COOL TEMPERATURES ALOFT BETWEEN SYSTEMS AND SOME LINGERING
INSTABILITY. PROBABLY LESS OF A CHANCE FOR THIS HAPPENING SUNDAY AS
AN UPPER LEVEL SHORTWAVE RIDGE PUMPS UP AHEAD OF THE SECOND PACIFIC
SYSTEM.

UNSETTLED WEATHER TO RETURN TO THE COUNTY WARNING AREA LATE MONDAY
THROUGH WEDNESDAY AS THE UPPER LOW SLOWLY TRANSLATES ACROSS THE
DESERT SOUTHWEST. ANOTHER NORTHERN STREAM COLD FRONT WILL ALSO BECOME
A PLAYER EITHER NEXT TUESDAY OR WEDNESDAY. THERE APPEARS TO BE SOME
TIMING AND PLACEMENT DIFFERENCES WITH FEATURES IN THE MEDIUM RANGE
GUIDANCE WITH THIS SYSTEM BUT NOT ENOUGH TO MENTION AT LEAST 20 POPS
LATE MONDAY AND BEYOND EVERYWHERE. SEVERE THUNDERSTORMS LOOKS
POSSIBLE AGAIN WITH DECENT SHEAR AND INSTABILITY PROGGED WITH DECENT
BACKING OF THE MID AND UPPER LEVEL WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             57  74  56  77 /  90  50  30  30
CARLSBAD NM               59  74  56  77 /  80  40  30  20
DRYDEN TX                 61  77  60  79 /  80  40  30  20
FORT STOCKTON TX          62  75  58  78 /  80  40  30  20
GUADALUPE PASS TX         55  71  54  72 /  70  40  20  20
HOBBS NM                  55  72  55  73 /  90  50  30  30
MARFA TX                  57  71  50  75 /  70  40  30  20
MIDLAND INTL AIRPORT TX   57  75  57  77 /  90  50  30  30
ODESSA TX                 57  75  58  78 /  90  50  30  30
WINK TX                   61  82  55  83 /  80  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH THURSDAY AFTERNOON.
NM...FLASH FLOOD WATCH ALL ZONES TONIGHT THROUGH THURSDAY AFTERNOON.

&&

70/12
Hazardous weather outlook, Oct 6, 4:33 PM CDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT WED OCT 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
433 PM CDT (333 PM MDT) WED OCT 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE TONIGHT
FOR ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE PRIMARY
SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND FLASH FLOODING.

AN UPPER LEVEL STORM SYSTEM MOVING EAST OUT OF THE SOUTHERN ROCKIES
WILL ACT ON ABUNDANT LOW LEVEL MOISTURE TONIGHT TO PRODUCE ANOTHER
ROUND OF STRONG TO SEVERE THUNDERSTORMS ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS LATE THIS AFTERNOON...WITH THIS ACTIVITY SPREADING EAST
ACROSS SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG BEND DURING THE
EVENING HOURS.  THESE THUNDERSTORMS ARE THEN EXPECTED TO ORGANIZE
INTO A SQUALL LINE LATE TONIGHT...AND SWEEP EAST ACROSS THE WESTERN
LOW ROLLING PLAINS...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS
REGIONS OF WEST TEXAS LATE TONIGHT.  HAIL TO THE SIZE OF GOLFBALLS
AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.  A FEW OF THESE STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE TORNADOES EARLY THIS EVENING BEFORE THESE STORMS
ORGANIZE INTO A SQUALL LINE.  LASTLY...FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE LIKELY OVERNIGHT.

ALONG WITH THE THREAT OF SEVERE WEATHER...THESE STORMS WILL PRODUCE
RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR.  AS MUCH OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS HAVE RECEIVED EXCESSIVE RAINS
OVER THE PAST WEEK AND A HALF...ANY ADDITIONAL HEAVY RAINFALL WILL
LIKELY CAUSE FLASH FLOODING...PARTICULARLY IN ARROYOS AND DRAWS...
LOW WATER CROSSINGS...URBAN AREAS...AND OTHER LOW LYING AREAS.  A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF HEAVY RAINFALL WILL BE DIMINISHING THURSDAY AS THE
SQUALL LINE MOVES EAST AND AWAY FROM WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.  RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE THE
THREAT OF FLASH FLOODING...ESPECIALLY THURSDAY MORNING...AND THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH THURSDAY AFTERNOON.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
FROM FRIDAY THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED WEST OF AN ANDREWS...
KERMIT...TO MARFA LINE BEFORE SUNSET...AND ACROSS THE REMAINDER OF
WEST TEXAS AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER AND FLASH
FLOOD THREAT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Oct 7, 3:08 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 AM CDT THU OCT 7 2004

TXZ051-062-070900-
MARTIN TX-MIDLAND TX-
308 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN AND MIDLAND COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF
MIDLAND INTERNATIONAL AIRPORT TO 9 MILES SOUTH OF WARFIELD AT 308 AM
CDT...MOVING NORTHEAST AT 35 MPH.

HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 50 MPH...AND DEADLY
LIGHTNING CAN BE EXPECTED.  RAINFALL RATES IN EXCESS OF ONE HALF INCH PER
HOUR ARE LIKELY.

SEEK SHELTER AS THIS LINE OF THUNDERSTORMS APPROACHES YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 12:46 AM CDTSevere Thunderstorm WarningMAFJeff Davis59 min
Oct 7, 12:58 AM CDTSevere Thunderstorm WarningMAFReeves62 min
Oct 7, 1:24 AM CDTSevere Thunderstorm WarningMAFLoving, Ward51 min
Oct 7, 1:43 AM CDTSevere Thunderstorm WarningMAFPecos77 min
Oct 7, 2:03 AM CDTSevere Thunderstorm WarningMAFWinkler42 min
Oct 7, 2:20 AM CDTSevere Thunderstorm WarningMAFEctor55 min
Oct 7, 2:45 AM CDTSevere Thunderstorm WarningMAFAndrews60 min
Oct 7, 2:52 AM CDTFlash Flood WarningMAFEctor4 hr
Oct 7, 3:31 AM CDTSevere Thunderstorm WarningMAFMidland44 min
Oct 7, 3:55 AM CDTSevere Thunderstorm WarningMAFGlasscock50 min
Oct 7, 3:58 AM CDTSevere Thunderstorm WarningMAFDawson62 min
Oct 7, 4:24 AM CDTFlash Flood WarningMAFDawson3 hr
Oct 7, 7:30 AM CDTFlash Flood WarningMAFEctor4 hr
Oct 7, 8:34 AM CDTFlash Flood WarningMAFPecos, Ward3 hr
Oct 7, 11:30 AM CDTFlash Flood WarningMAFPecos4 hr
Oct 7, 6:28 PM CDTFlash Flood WarningMAFJeff Davis4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.